Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Doctors call me The Enigma
Sep 18, 2007

My t-cell counts over the past 5 years have been: 427 (2 mos after infection), 640, 664, 780, 680, 578, 680, and most recently 440. Viral load has been undetectable on every lab (2 mos after infection thru last month). Peripheral neuropathy that began 2-3 months after infection has been progressive with ALS-like muscle twitching (began with numbness in mid-toe pads on both feet). Chronic sinus problems (heavy mucus drip) and chronic dry mouth over past 4 years have not been resolved by variety of ENT prescribed treatments. Testosterone levels now in 200-300 range past 4 years with evidence of wasting in legs and arms and extreme fatigue (I am nearly 50 yrs old). Rapidly lost 20 pounds 6-10 weeks after infection without dieting (lots of unexplained diarrhea). GI problems continue with loose, thin stools and evidence of malabsorption. No meds have been prescribed since all HIV antibody tests have been negative. Doctors have ordered about 10 antibody tests in past 5 years and I have done about 10 in various clinics and with Home Access test. My last and only exposure was in Thailand in late 2002, so my doctors think I may have contracted a rare subtype or some other unknown virus with HIV-like effects, i.e. symptoms + exposure + t-cell pattern = infection. My main doctor since late 2003 is an HIV specialist in the SF Bay Area, which is why so many CD4 tests have been run.

MRI's, catscans, and countless bloodwork have turned up no pathogens other than reactivated EBV.

Prior to infection, my health was perfect.

1. What might you do next with a rare case like mine? 2. Would it make sense for my doctor to prescribe HIV meds when T-cells drop below 350? 3. If my T-cells drop below 200, will I have AIDS?

Response from Dr. Conway

I would want to make sure that the HIV antibody test you had was a correct result. If it is, this is a definitive diagnosis of infection. I would also be interested in seeing your CD4/CD8 ratio, as we often see people who are infected with HIV and have a normal CD4 count, but a lowered CD4/CD8 ratio as an indication of some level of immune disease. As for the viral load, I would want to try to meaure it by PCR and non-PCR tests to make sure it is not negative due to a technical issue with the PCR test. As for treatment, as your CD4 count decreases any further, I would consider it, especially if you continue to have symptoms that may relate to HIV, such as peripheral neuropathy. In fact, such symptoms may respond to therapy at any CD4 count, so you might think about a trial of HIV medications to addresss them. Finally, the CD4 count of 200 is the definition for AIDS in the United States, regardless of viral load or symptoms, so it would probably be the same for you. In Canada (and other countries), the definition is more flexible and not all people with lower CD4 counts are classified as having AIDS, especially if they ahve no symptoms of the infection.



Previous
Test Post PEP
Next
Rapid test from internet

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement